Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 26, NWS Medford, OR

December 20, 2020Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Dec 20, 2020, 2:50 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Dec 21, 2020, 1:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2020, 2:50 PM PST (22:50 UTC)
In effect from
Dec 21, 2020, 1:00 PM PST
Expired
Dec 22, 2020, 1:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS76 KMFR 202250
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
250 PM PST Sun Dec 20 2020

CAZ085-ORZ030-031-210700-
/O.NEW.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
250 PM PST Sun Dec 20 2020

...WIND ADVISORY IN EFFECT FROM 1 PM MONDAY TO 1 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Modoc and Lake Counties, including Highway
  31 between Paisley and Summer Lake, Highway 299 at Cedar Pass,
  and the high terrain of the Warner Mountains, Hart Mountains,
  and Winter Rim.
 
* WHEN...From 1 PM Monday to 1 AM PST Tuesday.

* IMPACTS...Gusty winds will make travel difficult, especially for
  high profile vehicles, and could blow around unsecured objects.

* ADDITIONAL DETAILS...Blowing snow could reduce visibilities at 
  times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford
5 follow-up statements
830 
WWUS76 KMFR 210651
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1051 PM PST Sun Dec 20 2020

CAZ085-ORZ030-031-212200-
/O.CON.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1051 PM PST Sun Dec 20 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MONDAY TO 1 AM PST
TUESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Modoc and Lake Counties, including Highway 
  31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, 
  and the high terrain of the Warner Mountains, Hart Mountains, 
  and Winter Rim.

* WHEN...From 1 PM Monday to 1 AM PST Tuesday.

* IMPACTS...Gusty winds will make travel difficult, especially 
  for high profile vehicles, and could blow around unsecured 
  objects.

* ADDITIONAL DETAILS...Blowing snow could reduce visibilities at 
  times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
621 
WWUS76 KMFR 211124
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
324 AM PST Mon Dec 21 2020

CAZ085-ORZ030-031-220000-
/O.CON.KMFR.WI.Y.0026.201221T2100Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
324 AM PST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Modoc and Lake Counties, including Highway 
  31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, 
  and the high terrain of the Warner Mountains, Hart Mountains, 
  and Winter Rim.

* WHEN...From 1 PM this afternoon to 1 AM PST Tuesday.

* IMPACTS...Gusty winds will make travel difficult, especially 
  for high profile vehicles, and could blow around unsecured 
  objects.

* ADDITIONAL DETAILS...Blowing snow could reduce visibilities at 
  times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
266 
WWUS76 KMFR 212130
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
130 PM PST Mon Dec 21 2020

CAZ085-ORZ030-031-220800-
/O.CON.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
130 PM PST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Modoc and Lake Counties, including Highway 
  31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, 
  and the high terrain of the Warner Mountains, Hart Mountains, 
  and Winter Rim.

* WHEN...From 1 PM this afternoon to 1 AM PST Tuesday.

* IMPACTS...Gusty winds will make travel difficult, especially 
  for high profile vehicles, and could blow around unsecured 
  objects.

* ADDITIONAL DETAILS...Blowing snow could reduce visibilities at 
  times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford
299 
WWUS76 KMFR 220657
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1057 PM PST Mon Dec 21 2020

CAZ085-ORZ030-031-220900-
/O.CON.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1057 PM PST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Modoc and Lake Counties, including Highway 
  31 between Paisley and Summer Lake, Highway 299 at Cedar Pass, 
  and the high terrain of the Warner Mountains, Hart Mountains, 
  and Winter Rim.

* WHEN...Until 1 AM PST Tuesday.

* IMPACTS...Gusty winds will make travel difficult, especially 
  for high profile vehicles, and could blow around unsecured 
  objects.

* ADDITIONAL DETAILS...Blowing snow could reduce visibilities at 
  times.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
410 
WWUS76 KMFR 220834
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1234 AM PST Tue Dec 22 2020

CAZ085-ORZ030-031-220945-
/O.EXP.KMFR.WI.Y.0026.000000T0000Z-201222T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1234 AM PST Tue Dec 22 2020

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

Winds are starting to decrease throughout the area, and the wind 
advisory will be allowed to expire. Breezy winds, however, will 
continue to be possible for the next few hours, especially near
showers.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 20, 11:13 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 20, 11:13 AM PST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1113 AM PST Sun Dec 20 2020

The Aviation and Marine sections have been updated...

.AVIATION...For the 20/18Z TAFs...
A strong warm front hung up along the coast will continue to cause
rainfall across the coastal waters, along the coast and coastal
mountains, and into the Umpqua Basin through the TAF period. The
heaviest rainfall, lowest CIGs/VIS will be from Cape Blanco
northward through this afternoon. Expect a mix of IFR and MVFR for
valleys across that area with partial terrain obscurations.
Overnight conditions are likely to fall to IFR in these areas.

Elsewhere VFR is generally expected, though some IFR to local LIFR
in lows clouds and fog is expected. However, it appears that KLMT
and KMFR are more likely to get low clouds than significant fog.
Valley areas further south and east across northern California are
more likely to experience impacting fog, specifically northern
portions of the Shasta Valley, the Scott Valley, and the Klamath
River valley west of Interstate 5. ~BTL

&&

.MARINE...Updated 1100 AM PST Sunday, 20 Dec 2020...
A strong and very wet warm front is located along and near the coast
with the heaviest rainfall, strongest winds, biggest and steepest
seas, and lowest ceilings and lowest visibilities north of Cape
Blanco. All of this will continue, but generally diminish this
evening, but showers will continue.

Southerly winds close to gale force are expected to continue through
this afternoon within 20 nautical miles of the coast from about Cape
Blanco northward. Seas generated by this area of stronger winds are
expected to generally remain very steep through this afternoon from
Coquille Point northward.

Conditions are likely to settle some this evening into early Monday
morning, though advisory conditions will generally continue. A
strong and quick moving cold front will approach Monday morning
causing south winds to increase to near gale force. An abrupt wind
shift to strong northwest winds is then expected to spread across
the area late morning into the afternoon with wind speeds near gale
force. This will lead to a mix of steep to very steep, chaotic seas
Monday continuing through the evening.

North winds are expected Tuesday into Wednesday and may be at small
craft advisory levels Tuesday into Tuesday night, especially over
southern portions of the area.

Another strong frontal system is likely Christmas day. Moderate to
heavy rainfall and gale force winds looks likely with this front as
it moves through. ~BTL

&&

.PREV DISCUSSION... /Issued 923 AM PST Sun Dec 20 2020/

UPDATE...The rain belt got a little bit farther south than
previously thought, but the delineation between sites with heavy
rain and those without was much more defined. Adjustments this
morning were made to bring the forecast in line with these
trends, keeping the bulk of precipitation generally north of a
line from Cape Blanco to Crater Lake, and west of the Cascade
crest. Rain is possible south of that line, but amounts should be
much less, relatively speaking.

Gusty winds on the East Side, particularly along Winter Rim and
Summer Lake, are sticking around a bit longer into the morning, so
the Wind Advisory there has been extended out to 10 AM. Winds
should begin to die down soon.

Otherwise, the forecast appears on track, with only minor changes
here and there. See the previous discussion below for more
information on the rest of the forecast. -BPN

PREV DISCUSSION... /Issued 544 AM PST Sun Dec 20 2020/

DISCUSSION...There is little change in the forecast for today
into early Tuesday. A Wind Advisory remains in effect for western
Lake County this morning, near Silver Lake and Summer Lake with
southwest winds continuing at 20 to 35 mph with gusts up to 50
mph.  Moderate to heavy rain in northern Coos and northwest
Douglas counties will likely reach a peak of intensity this
morning with a half inch to an inch likely during the next 6
hours, then around an additional quarter of an inch to a half inch
in the afternoon into early evening.

The warm front that is responsible will lift north across
northern Oregon into Washington today into early Monday morning
with diminishing winds. Snow levels will remain 9000 feet with
lighter but still a significant rainfall of light to moderate
intensity also for the remainder of the southern Oregon coast and
Douglas County. Meantime, a blanket of low and mid level clouds
will be persistent for much of the area with light rain for
western and northern portions of Josephine, Jackson, and Klamath
counties while Siskiyou, Lake, and Modoc counties remain largely
dry.

The main focus for adjustments was the characteristics to
accompany a cold front that will move inland Monday afternoon
through early Tuesday morning. Models have been consistent in
depicting a fast moving front with rapidly lowering snow levels
and a burst of about 6 hours of precipitation of light intensity
to occur over most of our area. While not an absolute certainty,
confidence is higher that the highest probability of light
precipitation and the bulk of accumulation will be during Monday
evening. The snow level is forecast to be around 6000 to 7000 feet
as precipitation begins and fall to around 2500 (in southwest
Oregon) to 4000 feet (near Mount Shasta) at the back edge of this
main band at the end of the evening. Much lighter shortwave-
related flurries are likely to follow late Monday night into
Tuesday morning with the snow level continuing to drop to around
1500 to 2000 feet.

There is an 80% chance of rainfall of around a half inch at the
coast, with remaining model solutions showing a weaker front with
less rain. There is also a high probability that the front weakens
as it moves inland, but there is a better than even chance of
getting a solid inch or 2 of snow at Butte Falls, Prospect, and
Toketee Falls, 2 to 4 inches in the Siskiyou Mountains, 3 to 6
inches in the southern Oregon Cascades, and up to 2 inches
elsewhere. While amounts there early Tuesday morning may not be
much more than a dusting, it is noteworthy that many west side
areas that infrequently receive snowfall may receive their first
measureable amount of the season. This concern includes the Shasta
Valley/Yreka area, Hayes Hill, Jacksonville Hill, east Medford,
and particularly the mountain passes along I-5 between Canyonville
and Grants Pass.

The frontal passage is also likely to create gusty winds at the
coast and over the higher terrain with another episode of
advisory strength southwest winds in western Lake County late
Monday afternoon through Monday evening with gusts up to 50 mph.

High pressure will build in Tuesday through Thursday with colder
and drier weather. Lows on Wednesday morning and Thursday morning
are expected at 6 to 12 degrees below normal...upper teens to
lower 30s for most of the west side and single digits to lower
teens on the east side.

The variability in model solutions for Christmas through the
weekend remains wider than normal, although with a general
pattern shift back to an active pattern, systems mainly of weak
intensity, and snow levels in the ballpark of what is
normal...around 4000 to 5500 feet. The highest probability of snow
producing a noteworthy/advisory level impact on holiday travel
(about a 1 in 4 chance) is focused on Friday night.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 4 PM PST this afternoon for ORZ030-031.

CA...None.

Pacific Coastal Waters...
- Gale Watch from Monday afternoon through Monday evening for
  PZZ350-356-370-376.
- Small Craft Advisory until 10 AM PST Tuesday for
  PZZ350-356-370-376.
- Hazardous Seas Warning until 4 PM PST this afternoon for
  PZZ350-370.

BPN/BTL/CC

In the hours before

Local storm report, Dec 20, 12:05 PM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1205 PM PST SUN DEC 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HEAVY RAIN       2 ENE NORTH BEND        43.42N 124.20W
12/20/2020  M1.60 INCH       COOS               OR   TRAINED SPOTTER

            AS OF NOON PST.

&&

MNF
Local storm report, Dec 20, 12:32 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1232 PM PST SUN DEC 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HEAVY RAIN       2 NNW SITKUM            43.18N 123.87W
12/20/2020  E1.00 INCH       COOS               OR   TRAINED SPOTTER

            4.5 HOUR TOTAL AS OF 1230 PM PST.

&&

MNF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:48 PM PSTWind AdvisoryMFRKlamath, Lake11 hr
Dec 20, 2:26 AM PSTGale WatchMFR12 hr
Dec 20, 2:26 AM PSTSmall Craft AdvisoryMFR44 hr
Dec 20, 10:10 AM PSTHazardous Seas WarningMFR6 hr
Dec 20, 2:19 PM PSTGale WarningMFR29 hr
Dec 20, 2:19 PM PSTSmall Craft AdvisoryMFR32 hr
Dec 20, 2:49 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Klamath35 hr

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.